Oregon, 2006

High Wind in Oregon, December 11, 2006

December 11, 2006 · NWS PQR · 5 events in 2 counties and zones

A very strong cold front associated with a Pacific low pressure system advanced across the coastal waters and brought strong winds to the coast of northwest Oregon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A very strong cold front associated with a Pacific low pressure system advanced across the coastal waters and brought strong winds to the coast of northwest Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 11, 2:30 AM PST, 5 hours 30 minutes earlier.

Area forecast discussion, Dec 11, 2:30 AM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 AM PST MON DEC 11 2006

.SYNOPSIS...A MUCH MORE ACTIVE WEATHER PATTERN HAS BEGUN AND WILL
CONTINUE THROUGH THIS COMING WEEK AS A STRONG JET STREAM STEERS A
SERIES OF STORMS ACROSS THE EASTERN PACIFIC AND THE GULF OF ALASKA
AND INTO THE PACIFIC NW. A STRONG SYSTEM IS FORECAST TO DEVELOP ALONG
THE FRONT OFF THE COAST AND MOVE NORTH TOWARD VANCOUVER ISLAND TODAY.
ANOTHER SYSTEM WILL MOVE INTO WESTERN WASHINGTON TONIGHT AND
TUESDAY...FOLLOWED BY ANOTHER STRONG...WET AND WINDY STORM TUESDAY
NIGHT AND WEDNESDAY. ANOTHER STRONG SYSTEM IS LIKELY AT THE END OF
THE WEEK.
THIS SERIES OF SYSTEMS WILL PRODUCE PERIODS OF STRONG WINDS
ESPECIALLY AT THE COAST...AND SEAS ALONG THE COAST WILL LIKELY EXCEED
20 FEET MUCH OF THE WEEK...AND POSSIBLY APPROACH 30 FEET AT TIMES.
&&

.SHORT TERM...SATELLITE AND SURFACE OBSERVATIONS SHOWING SURFACE LOW
PRESSURE DEEPENING NEAR 45N/132W AND TRACKING TO THE NE.  MODELS ARE
TOO WEAK WITH THIS FEATURE. NAM BETTER THAN THE GFS AND FITS CURRENT
OBSERVATIONS REASONABLY WELL. ALSO PREFER THE SLOWER TRACK OF THE NAM
THAN THE GFS SINCE THE GFS IS TREATING THIS AS A WAVE.  CURRENT HIGH
WIND WARNING IS LOOKING GOOD WITH NEAR STORM FORCE WINDS OVER THE
COASTAL WATERS. STRONG WINDS HAVENT SURFACED AT THE COASTAL LAND
ZONES BUT EXPECT EARLY MORNING ARRIVAL AS WARM FRONT NEARS. THE COAST
RANGE ZONES SHOULD FOLLOW A LITTLE LATER AS THE WARM FRONT PUSHES
THROUGH AND SURFACE LOW APPROACHES ON ITS WAY TOWARD VANCOUVER ISLAND
THIS AFTERNOON.

THE FRONT LOOKS TO PUSH THROUGH THE AREA LATE IN THE DAY WITH THE
SNOW LEVELS STARTING TO COME DOWN A BIT MORE LIKE THE NAM/NGM.

A SECONDARY LOW SWINGS INTO NORTHERN WASHINGTON LATER MONDAY NIGHT
AND EARLY TUESDAY. THE STRENGTH OF THIS SYSTEM IS AT ODDS...PARTLY
BECAUSE THE MODELS VARY ON THE STRENGTH OF THE PREVIOUS WAVE. WILL
CONTINUE WINDY AND GALES FOR THIS SECOND SYSTEM...AND MAY NEED TO
LOOK AT HIGH WIND AGAIN AT LEAST FOR THE NORTH COAST ZONES.

GOOD OROGRAPHIC FLOW TONIGHT INTO TUESDAY MORNING AS WELL INTO THE
CASCADES...AND WITH THE SNOW LEVELS LOWERING ENOUGH FOR S WA CASCADES
TO GET WINTER STORM CONDITIONS. PRECIPITATION EASES SOME AS IT MOVES
SOUTH INTO THE OREGON CASCADES SO WILL CHANGE WINTER STORM WATCH TO A
SNOW ADVISORY FOR TONIGHT INTO TUE MORNING. SNOW LEVELS LOWERING TO
AROUND 2500 FEET FOR S WA CASCADES AND 3500 FEET FOR THE OREGON
CASCADES.

ULTIMATE OUTCOME HERE WILL DEPEND ON THE EVOLVING DETAILS OF THE
VARIOUS WAVES...AND THERE IS NOT MUCH AGREEMENT THERE YET. MORE WIND
AND RAIN TUESDAY NIGHT AND WEDNESDAY WITH THE WARMER AND VERY STRONG
SYSTEM...WITH SNOW LEVELS RISING.

THE SYSTEMS TUESDAY NIGHT AND WEDNESDAY COULD PRODUCE HEAVY RAIN AND
WILL LIKELY PRODUCE SIGNIFICANT RISES ON AREA RIVERS...BUT FOR NOW
THE SPEED OF THE SYSTEMS LOOKS AS THOUGH IT WILL PRECLUDE ANY
FLOODING. BUT THIS WILL BEAR WATCHING.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
ANOTHER DAY OF MINOR CHANGES TO EXTENDED FORECAST. GFS IS STILL
HAVING SOME CONSISTENCY PROBLEMS WITH THE EXTENDED BUT APPEAR TO BE
SETTLING DOWN ON A SOLUTION. 00Z GFS SIMILAR TO SUNDAYS 12Z RUN AND
DEVELOPS A 968 MB LOW AND TAKES IT INTO NRN VANCOUVER ISLAND THURSDAY
AFTERNOON.
&&

.AVIATION...A STRONG WARM FRONT WILL MOVE N OVER W ORE THIS MORNING
BRINGING RAIN AND IFR CONDITIONS AND VERY STRONG WINDS ALONG THE
COAST AND A MIX OF MVFR AND VFR INLAND...WITH SOME POCKETS OF IFR IN
HEAVIER RAIN. WINDS WILL PICK UP INLAND THIS AFTERNOON AHEAD OF THE
ASSOCIATED COLD FRONT DUE THIS AFTERNOON. THEN SHOWERS TONIGHT AND
TUE BEFORE THE NEXT POTENT STORM ARRIVES TUE NIGHT AND WED.
&&

.MARINE...A VERY STORMY WEEK IS IN STORE FOR THE OREGON WATERS. SEAS
WERE 20 FT AT BUOY 050 ALREADY. EXPECT 20 TO 25 FT SEAS THROUGH MID
WEEK WITH SOME BREAKS...THEN BIGGER SEAS EXPECTED LATER THIS WEEK.
MODEL GUIDANCE SUGGESTS 40 FT SEAS FRI IN THE N WATERS. DID NOT
INCLUDE THAT IN THE FORECAST SINCE MODELS HAVE NOT BEEN RELIABLE IN
THE MEDIUM RANGE...BUT LOOKS LIKE 30 FT SEAS PLUS ARE LIKELY. WILL
LIKELY NEED A HIGH SURF WARNING THIS WEEK BUT WILL GO WITH CURRENT
ADVISORY FOR NOW AND SEE WHAT DEVELOPS. SOLID GALE FORCE WINDS
DEVELOPED ON SCHEDULE AND STORM WARNING FOR TODAY LOOKS GOOD.
ANOTHER STRONG STORM DUE TUE NIGHT WED...AND ANOTHER FRI.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...STORM WARNING CAPE SHOALWATER TO FLORENCE THROUGH
         THIS AFTERNOON.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THROUGH
         MON EVENING.
        HIGH SURF ADVISORY FOR THE N AND CENTRAL OREGON AND S WA
         COAST TIL 10 PM TUESDAY.
        HIGH WIND WARNING N AND CENTRAL OREGON AND S WA COAST LATE
         TONIGHT AND MONDAY.
        HIGH WIND WARNING NORTH AND CENTRAL OREGON COAST RANGE AND
         WILLAPA HILLS MONDAY.
        WINTER STORM WARNING FOR THE SOUTH WASHINGTON CASCADES
         TONIGHT INTO TUE MORNING.
        SNOW ADVISORY FOR THE NORTH AND CENTRAL OREGON CASCADES
         TONIGHT INTO TUE MORNING.
&&

.PRELIMINARY POINT POPS...
AST +9799 PDX +9688 SLE +9688 EUG 99688
&&

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 11, 5:22 AM PST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
522 AM PST MON DEC 11 2006

ORZ001-002-PZZ210-WAZ021-121330-
NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR-
SOUTH WASHINGTON COAST-
522 AM PST MON DEC 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
HIGH WIND WARNING UNTIL 6 PM TODAY.
HIGH SURF ADVISORY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HIGH SURF ADVISORY UNTIL 10 PM TUESDAY.

A SERIES OF STORMS HOLD THE POTENTIAL FOR HIGH WINDS ON TUESDAY
NIGHT AND THUSDAY NIGHT THIS COMING WEEK ALONG THE SOUTH
WASHINGTON AND NORTH AND CENTRAL OREGON COASTS.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ011-013-121330-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
522 AM PST MON DEC 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT
SNOW ADVISORY IN EFFECT FROM 6 PM MONDAY THROUGH 10 AM TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ005>010-012-WAZ022-023-039-040-121330-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
522 AM PST MON DEC 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-121330-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
522 AM PST MON DEC 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
GALE WARNING REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING.
...STORM
WARNING REMAINS IN EFFECT FROM 7 AM PST THIS MORNING THROUGH THIS
AFTERNOON...

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SERIES OF STORMS HOLD THE POTENTIAL FOR STRONG WINDS AND HIGH SEAS
ON TUESDAY NIGHT AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-WAZ020-121330-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
522 AM PST MON DEC 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 6
PM PST THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SERIES OF STORMS HOLD THE POTENTIAL FOR STRONG WINDS ON TUESDAY
NIGHT AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WAZ019-121330-
SOUTH WASHINGTON CASCADES-
522 AM PST MON DEC 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
PST TUESDAY

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

5 high wind. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
December 11, 8:00 AM PST to 1:00 PM PST
Where
Northern Oregon Coast forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Coast Guard

Recorded at Clatsop Spit.

High Wind, Northern Oregon Coast

When
December 11, 8:00 AM PST to 1:00 PM PST
Where
Northern Oregon Coast forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

Recorded in Astoria.

High Wind, Central Oregon Coast

When
December 11, 8:00 AM PST to 1:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter

Recorded in Florence.

High Wind, Central Oregon Coast

When
December 11, 8:00 AM PST to 1:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet

Recorded in Lincoln City.

High Wind, Central Oregon Coast

When
December 11, 8:00 AM PST to 1:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways

Recorded on the Yaquina Bay Bridge on Hwy. 101.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8707, 8708, 8709, 8710, 8711.